Benzocaine Induced Methemoglobinemia
AAPA ePoster library. Mahoney L. 05/17/17; 180559; 239
Laura Mahoney
Laura Mahoney
Login now to access Regular content available to all registered users.
Abstract
Rate & Comment (0)
Introduction - Methemoglobinemia is a rare, although well established cause of hypoxemia. - Methemoglobinemia is either congenital or acquired, with the latter a result of ingestion of specific drugs Case report A 46 year old male presented to our emergency department as a trauma following a motor vehicle collision, where he rear-ended another car. There was no damage to his car reportedly and airbags did not deploy. His past medical history was significant for hepatitis C, s/p total knee replacement complicated by MRSA infection requiring multiple debridements, and PE in the past. Per EMS report, the patient was found initially to be ambulatory but developed decreased responsiveness, with a respiratory rate of 2 or 3 respirations/minutes. Endotracheal intubation was attempted twice on scene without success. After second attempt, patient appeared more awake and was transferred to ED for further care. On scene, four empty bottles of orajel ( teeth pain reliever w/ 20% benzocaine) were noted in the patients car. Upon arrival to the ED, he was found to be profoundly cyanotic, pale and hypoxic, but awake and alert. His initial vital signs were: HR 74, BP 132/67, RR 17 and SPO2 70% on room air. He was placed on a NRB and an ABG was drawn which showed 7.30/38/147/23%. He underwent CT scan of the head, cervical spine, chest, abdomen and pelvis which were negative for acute traumatic injury. His initial lab draws revealed dark brown 'chocolate' colored blood. The patient admitted to ingesting 4 bottles of Orajel for severe teeth pain. A methemoglobin level was sent which returned as a critical value of > 28%. Poison control was contacted and the patient was given methylene blue 1mg/kg IV, followed by a second dose 3 hours later for a methemoglobin level of 5.5%. He was placed on high flow nasal cannula and admitted to our medical intensive care unit. While in the MICU, his hypoxia improved and his methemoglobin level decreased and he was able to be discharged to the medical ward the following day. Discussion Incidence of acquired methemoglobinemia are documented with benzocaine spray in use for facilitation of upper endoscopy or bronchoscopy [CITATION BELOW]. However, to our knowledge there is no reported case of methemoglobinemia following oral ingestion of benzocaine. This is important to be aware of as a clinical provider given this can occur with ingestion of OTC drugs (ie: teeth numbing medication w/ benzocaine). Methylene blue is indicated a...
Introduction - Methemoglobinemia is a rare, although well established cause of hypoxemia. - Methemoglobinemia is either congenital or acquired, with the latter a result of ingestion of specific drugs Case report A 46 year old male presented to our emergency department as a trauma following a motor vehicle collision, where he rear-ended another car. There was no damage to his car reportedly and airbags did not deploy. His past medical history was significant for hepatitis C, s/p total knee replacement complicated by MRSA infection requiring multiple debridements, and PE in the past. Per EMS report, the patient was found initially to be ambulatory but developed decreased responsiveness, with a respiratory rate of 2 or 3 respirations/minutes. Endotracheal intubation was attempted twice on scene without success. After second attempt, patient appeared more awake and was transferred to ED for further care. On scene, four empty bottles of orajel ( teeth pain reliever w/ 20% benzocaine) were noted in the patients car. Upon arrival to the ED, he was found to be profoundly cyanotic, pale and hypoxic, but awake and alert. His initial vital signs were: HR 74, BP 132/67, RR 17 and SPO2 70% on room air. He was placed on a NRB and an ABG was drawn which showed 7.30/38/147/23%. He underwent CT scan of the head, cervical spine, chest, abdomen and pelvis which were negative for acute traumatic injury. His initial lab draws revealed dark brown 'chocolate' colored blood. The patient admitted to ingesting 4 bottles of Orajel for severe teeth pain. A methemoglobin level was sent which returned as a critical value of > 28%. Poison control was contacted and the patient was given methylene blue 1mg/kg IV, followed by a second dose 3 hours later for a methemoglobin level of 5.5%. He was placed on high flow nasal cannula and admitted to our medical intensive care unit. While in the MICU, his hypoxia improved and his methemoglobin level decreased and he was able to be discharged to the medical ward the following day. Discussion Incidence of acquired methemoglobinemia are documented with benzocaine spray in use for facilitation of upper endoscopy or bronchoscopy [CITATION BELOW]. However, to our knowledge there is no reported case of methemoglobinemia following oral ingestion of benzocaine. This is important to be aware of as a clinical provider given this can occur with ingestion of OTC drugs (ie: teeth numbing medication w/ benzocaine). Methylene blue is indicated a...
    This eLearning portal is powered by:
    This eLearning portal is powered by MULTIEPORTAL
Anonymous User Privacy Preferences

Strictly Necessary Cookies (Always Active)

MULTILEARNING platforms and tools hereinafter referred as “MLG SOFTWARE” are provided to you as pure educational platforms/services requiring cookies to operate. In the case of the MLG SOFTWARE, cookies are essential for the Platform to function properly for the provision of education. If these cookies are disabled, a large subset of the functionality provided by the Platform will either be unavailable or cease to work as expected. The MLG SOFTWARE do not capture non-essential activities such as menu items and listings you click on or pages viewed.


Performance Cookies

Performance cookies are used to analyse how visitors use a website in order to provide a better user experience.


Save Settings